Winter Storm, Chase
- When
- January 29, 3:00 PM CST to January 31, 9:00 AM CST
- Where
- Chase forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
10 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 29, 2:56 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CST TUE JAN 29 2002
...WINTER STORM WARNING FOR TONIGHT INTO EARLY THURSDAY MORNING...
...THIS WILL COVER ENTIRE CWA...
MAIN CONCERN IS THE THREAT OF A POSSIBLE ICE STORM BREWING FOR MUCH
OF THE CWA TONIGHT INTO WED...ALONG WITH SNOW ACCUM TOTALS WHEN THE
CHANGE OVER BEGINS.
FREEZING LINE IS NOW SOUTH OF ENTIRE CWA WITH SFC WINDS ADVECTING
COLDER AIR FROM THE NORTH...THUS KEEPING THE SUB-FRZ SFC AIR IN
PLACE WHICH WILL ONLY COMPLICATE THE SITUATION. THE 850MB SNDINGS
THIS MORNING SHOWED DEEP WARM LAYER STILL IN PLACE ACROSS CWA...WITH
DDC AT 8C/850MB AND 1C/700MB...WITH TOP AT 10C/850MB AND 2C/700MB.
AREA PROFILERS CONFIRM THE 850MB/700MB SW FLOW OF WARMER AIR OVER COLD
DENSE SFC AIR HOLDING STRONG.
BOTH ETA/AVN AGREE ON THE TIMING OF THINGS BY HOLDING SFC COLD AIR
IN PLACE ACROSS CWA. AVN IS A BIT FASTER BY MOVING BELOW 0C 850MB
TEMPS ACROSS CWA BY 12Z THUR THUS SWITCHING THINGS OVER TO ALL
SNOW...WITH ETA STILL HOLDING WARMER TEMPS IN PLACE THRU 12Z ON
THURSDAY WHICH COULD EXTEND THE FRZ RAIN TIME PERIOD. BOTH MODELS
PAINT SOME PRETTY IMPRESSIVE AMOUNTS OF QPF OVER MUCH OF CWA
BEGINNING LATE TONIGHT THRU THURSDAY MORNING. THIS WILL ONLY ADD TO
THE ICE ACCUMS AND SNOWFALL AMOUNTS DEPENDING ON WARM TEMP
PROFILES ALOFT WHICH WILL DETERMINE PRECIP TYPE.
ETA SHOWS GOOD DEEP ISENTROPIC LIFT IN THE 285K-310K LAYER OVER A
DENSE GRADIENT OF STABLE THETA SFCS IN THE BOUNDARY LAYER...ALONG
WITH DEEP MIXING RATIOS IN 285K-305K LAYER. THIS LIFT/MOISTURE
ADVECTION SHOULD CONTINUE THRU LATE WED NIGHT FOR MOST OF CWA UNTIL
HIGHER COND PRES DEFS PUSH INTO THE AREA WITH GOOD DOWNGLIDE MOTION
AROUND 18Z THUR...THUS ENDING THE SNOW ACROSS MUCH OF THE CWA WITH
JUST A FEW LINGERING FLURRIES THURSDAY AFTERNOON.
VERTICAL MOTIONS ARE VERY IMPRESSIVE WITH STEEP LAPS RATES WHICH
COULD CAUSE SOME CONVECTIVE PRECIP IN AREAS...WITH THIS IN MIND
TOTALS OF SNOW AND ICE CAN POSSIBLY INCREASE. NOW AGAIN THE KEY
WILL BE ON HOW THE DEPTH OF THE WARM LAYER BEHAVES THRU THURS 12Z.
THE WARM LAYER WILL HOLD FOR ENTIRE CWA WITH FZRA BREAKING OUT
SOMETIME AFTER 00Z TONIGHT.
NW CWA
ABOVE 0C TEMPS IN 285K-295K LAYER REMAINS IN PLACE OVER CWA WITH NW
SECTIONS GOING BELOW 0C SOMETIME DURING THE EARLY MORNING HRS ON
WED. PERIODS OF FZRA WILL BEGIN THIS AFTERNOON AND INCREASE THIS
EVENING...THEN CHANGE OVER TO PERIODS OF SNOW/SLEET MIX EARLY WED
WITH MOSTLY SNOW FOR THE REMAINDER OF THE EVENT. SNOW ACCUM TOTALS
OF 6 TO 10 INCHES WILL BE POSSIBLE WITH ISOLATED HIGHER AMOUNTS.
N CENTRL CWA
MOVING FARTHER SE TO AROUND THE KHUT AREA...PERIODS OF FZRA WILL
BEGIN THIS EVENING THEN SWITCH TO SNOW/SLEET MIX SOMETIME WED
AFTERNOON...CHANGING OVER TO ALL SNOW LATE WED. POSSIBLE ACCUMS OF
SNOW WILL BE IN THE 3-6 INCH RANGE.
SOUTH CENTRL CWA
NOW SLIDING FARTHER SOUTH INTO THE KICT AREA...PERIODS OF FZRA WILL
BEGIN THIS EVENING AND CONTINUE FOR MUCH OF WED THEN SWITCH TO
SNOW/SLEET MIX SOMETIME LATE WED...CHANGING OVER TO ALL SNOW EARLY
THURSDAY. HEAVY ICE ACCUMS ARE POSSIBLE WITH THIS PROLONGED PERIOD
OF WARMER AIR ALOFT. SNOWFALL AMOUNTS WILL BE GENERALLY AROUND THE
1-3 INCH RANGE DEPENDING ON THE TIMING OF THE CHANGE OVER.
SE CENTRL CWA
SE CWA AROUND KCNU WILL SEE MOSTLY FZRA FOR ENTIRE EVENT BEFORE
SWITCHING OVER TO SNOW THURSDAY MORNING. HEAVY ICE ACCUMS ARE
POSSIBLE WITH LIGHTER SNOW AMOUNTS.
THE MAINS THINGS TO WATCH WILL BE WHERE THE MAIN BANDS OF PRECIP
SET-UP AND IF THE WARM LAYER WILL MAINTAIN ITSELF...IF THIS WARM
LAYER HOLDS ITS DEPTH LIKE THE MODELS ARE PROJECTING THEN IT IS
MOSTLY AN ICE EVENT. IF THE COLD AIR AT THIS LEVEL MOVES IN SOONER
THEN IT BECOMES A BIGGER SNOW EVENT.
LOOKING AT CURRENT 88D DATA...MAIN AREA OF LOW-LEVEL MOISTURE IS NOW
BEGINNING TO TAKE SHAPE OVER EXTREME SW CWA EXTENDING ALONG A LINE
TO KEMP. THIS IS THE POSSIBLE FIRST BAND OF FZRA BEGINNING.
EXTENDED:
NO REAL CHANGES TO EXTENDED OTHER THAN BUMPING TEMPS DOWN A TAD FOR
SNOW AND ICE COVERAGE ACROSS CWA.
...ISC GRIDS ARE CURRENT...
THANKS FOR COORD..TOP/TUL
FCSTID = 15/JAKUB
ICT 22 27 21 24 / 70 90 70 40
HUT 21 26 20 22 / 70 90 70 40
EWK 21 27 21 23 / 70 90 70 40
EQA 23 29 22 24 / 70 90 70 40
WLD 25 30 23 25 / 70 90 70 40
RSL 20 22 19 20 / 70 90 70 40
GBD 20 22 20 21 / 70 90 70 40
SLN 20 24 20 20 / 70 90 70 40
MPR 20 26 20 21 / 70 90 70 40
CFV 26 30 24 27 / 70 90 70 40
CNU 26 30 24 27 / 70 90 70 40
K88 25 29 24 26 / 70 90 70 40
.ICT...
KS...WINTER STORM WARNING FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT
FOR ZONES KSZ032>033...KSZ047>053...KSZ067>068.
WINTER STORM WARNING FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT FOR
ZONES KSZ069>072...KSZ082>083...KSZ091>096...KSZ098>100.KSZ032-033-047>053-067>072-082-083-091>096-098>100-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 114 PM CST TUE JAN 29 2002 A WINTER STORM WILL AFFECT THE AREA TONIGHT THROUGH THURSDAY. PATCHY FREEZING DRIZZLE AND FREEZING RAIN IS EXPECTED ACROSS CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON. THIS WILL RESULT IN SLICK SPOTS ON ROADS AND WALKS. THE PRECIPITATION IS EXPECTED TO INCREASE IN COVERAGE AND INTENSITY TONIGHT...WITH SCATTERED AREAS OF FREEZING DRIZZLE AND FREEZING RAIN ACROSS THE ENTIRE AREA. SOME ACCUMULATION OF ICE IS EXPECTED. THE WINTRY MIX IS EXPECTED TO CHANGE TO SNOW ACROSS PORTIONS OF CENTRAL KANSAS ON WEDNESDAY...WITH FREEZING RAIN CONTINUING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. SIGNIFICANT ACCUMULATIONS OF ICE IS POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WITH THE POTENTIAL FOR HEAVY SNOW ON TOP OF THE ICE ACROSS CENTRAL KANSAS. THE WINTRY PRECIPITATION IS EXPECTED TO CONTINUE INTO THURSDAY MORNING...BEFORE TAPERING OFF BY THURSDAY AFTERNOON. THE AMOUNT OF FREEZING RAIN AND SNOW IS NOT CERTAIN YET...HOWEVER THE POTENTIAL IS THERE FOR SIGNIFICANT ACCUMULATIONS OF ICE...IN EXCESS OF ONE-HALF INCH...WITH SNOW AMOUNTS IN EXCESS OF 6 INCHES. IF YOU ARE PLANNING TRAVEL ACROSS CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON THROUGH THURSDAY...USE CAUTION AND ALLOW PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE...FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
On the 28th, an Arctic Front surged south across Kansas, leaving a shallow layer of sub-freezing air in it's wake. Meanwhile, an 850mb low was positioned over New Mexico. As the 850mb low moved east across New Mexico on the 29th and 30th, much warmer, moisture-laden air was transported north across the southern plains in a layer approximately 3,000 feet thick, trapping the sub-freezing layer beneath. On the evening of the 30th, the 850mb low crossed the New Mexico/Texas border. A mid-upper level trough moving east across the southern Rockies provided sufficient lift across the region.Widespread freezing rain and sleet developed late in the afternoon of the 29th across south-central Kansas and continued through the night of the 30th, eventually changing to snow early on the morning of the 31st. The result was a major ice accumulation of 1-2 inches on trees and power lines across south-central Kansas that severed power to much of the area. The most prolonged power outages occurred across southeast Butler and Cowley Counties where the outages lasted for nearly a week. Trained spotters and area newspapers contributed greatly to this report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, January 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5276754, 5276755, 5276756, 5276833, 5276834, 5276835, 5276836, 5276837, 5276838, 5276839.